My son is 14. August 10, after returning from a sleep away camp for 1 week, he awoke with a fever, headache, myalgias and arthralgia, as well as a rash (only on his arms and thighs). I brought him to the ER, didn't have meningitis. Symptoms subsided except for rash. Followed up with Pediatrician, referred to dermatologist who thought it was serum sickness (rash he thought was urticaria). Turns out my son took Keflex starting 7/15 and ending 8/1, also had a tetanus shot 7/15 and sometime this year had a pneumonia vaccine..He referred to allergist. Only symptom present when seen by allergist was rash which continued to come and go. Allergist didn't think it was urticaria, but instead erythema multiforme and thought it was probably a reaction to a virus he picked up at camp...should resolve within 4-6 weeks. Since then, has had fatigue, myalgiaa and arthralgias and the rash continues to come and go, but to a much lesser degree. Forgot to mention, all blood work came back negative, but for proteinuria. Retested with dipstick - negative. My son is not the same as before camp. He's always tired, today when he awoke, his forearms appeared sunburned....I'm bringing back to pediatrician and allergist.....I would like additional blood work done, Sed rate, RA Factor, ANA, C-reactive protien, H&H, Ferritin, Serum Iron and TIBC....In ER and in follow up with MD -- neither ordered a sed rate... Any suggestions?
Without clinical examination,it is very difficult to confirm a diagnosis,but the symptoms are suggestive of Lyme’s disease.It is transmitted by the bite of an infected tick.
Symptoms includea typical rash(erythema migrans), migrating pain in muscles, joint, and tendons, severe headaches, neck stiffness, and sensitivity to light.
I sincerely advise you to consult an infectious diseases specialist and get tests like Western blot and ELISA done as it is very difficult to culture borrelia bacteria.Treatment will depend on the confirmation of diagnosis.
Hope it helps.Take care and pls do keep me posted on how your son is doing or if you have any additional queries.
Thanks for your response....are you an MD? The rash is a erythema multiforme, not migrans. He's also had 2 separate Western Blot and Elisa's that came back negative.
The sleep away "camp" was not your typical camp in the woods, it was a skateboarding camp....no real exposure to ticks...
The other possibilities which I can think of are SLE and juvenile rheumatoid arthritis In SLE, the body's immune system produces antibodies against itself and typically presents with most of the symptoms that your son is having.Juvenile rheumatoid arthritis presents with a swollen knuckle, a spiking fever, or an unexplainable rash.
Confirmation can be done only after investiagtions like ESR,ANA titres,blood culture,complete blood examintion,rheumatoid factor,bone scans or bone marrow examintion.A biopsy of the skin rash will also help in confirming what kind of rash it is.
In my opinion,you should discuss these options with your son’s doctor.
Hope it helps.Take care and pls do keep me posted on how your son is doing or if you have any additional doubts.
My son also has similar symptoms to the previous post. He was treated for a sinus infection early Sept. , then had immunizations T-DAP, then on Allegra-D for allergies, right after taking the allegra-d he had a dry cough and his trroat felt "funny" ticklish thenhard to swallow 1st night. Day2---Then next morning woke up itchy and had what looked like scratches on his shoulder, by mid-day he called from school and said his eyelids were swollen and his chest hurt. Took him to ER where they said it was an allergic reaction to the omnicef he was on for the sinus infection, gave him a shot of epinephrine and benedryl, next day swelling undereyes and looked like black eyes, then chest pain. One week later reaction again?? Diagnosed with serum sickness...seen rheumatologist, allergist, pcp, still six weeks later skin hurts to touch...chest pain, severe headaches, has missed six weeks of school. He is still on prednisone 15mg, antiinflamatory, chronic pain meds, WHAT CAN WE DO to Help him he is always in pain and missing out on school. He is very studious and now is falling behind????? Please Help
I have been diagnosed with a serum sickness after receiving the flu vaccine. No real problems other than very tired,lethargic,and do not really have an appetite. I am scheduled for surgery in less than 2 weeks for a hysterectomy and am wondering if I should re-schedule. The doctors office did a CBC and I do not have the results back yet. Any thoughts or should I just wait it out,
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.